A number of patients undergoing cataract surgery at the Mount Stuart Hospital in Torquay received an overdose of antibiotics during surgery on their cataracts, and as such will likely be entitled to a claim for compensation.
When two patients arrived at the Accident and Emergency Department at the Torbay Hospital on the same day with problems concerning their eyesight, it was noted that both patients underwent cataract surgery on the same day that July. This observation launched an investigation, where it was discovered that the patients had both been given an overdose of antibiotics during the procedure.
The hospital where the surgery occurred, Mount Stuart, immediately stopped preforming the procedure and launched an internal investigation. All nineteen individuals who had undergone the surgery on the 26th July were called in to the hospital for a review. No corrective surgery was needed, though two patients were “seriously harmed” by the overdose, and four others “showed symptoms” of damage.
It was uncovered that the antibiotic had been diluted for sub-conjuntive use (use below the clear layer over the eye), yet had been given intracamerally (into a section of the eye that was much deeper). Though the antibiotic was suitable for use in both locations, the concentration would not have been the same for both.
Human error was cited for the mix-up, and the consultant surgeon, their assistant and a circulating practitioner were all suspended from the hospital. The procedure has been resumed at Mount Stuart Hospital.
A spokesperson for the South Devon and Torbay Clinical Commissioning Group has stated that “We are satisfied that the hospital has learned important lessons from this incident and that it has acted swiftly to make the necessary changes that will ensure future safety for patients.”